Arkansas, 2019

Tornadoes and Damaging Winds in Arkansas, March 9, 2019

March 9, 2019 · NWS LZK · 24 events in 11 counties and zones

A strong storm system brought severe weather to the region on the 9th. Severe thunderstorms produced wind damage and a few tornadoes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$1.1 million
Crop damage
$50,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A strong storm system brought severe weather to the region on the 9th. Severe thunderstorms produced wind damage and a few tornadoes. In additional to thunderstorms producing damage, non-thunderstorm winds were very strong as the system departed, which also caused damage well behind the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 9, 5:26 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Mar 9, 5:26 AM CST, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
526 AM CST Sat Mar 9 2019

.UPDATE...

Updated to include 12z aviation discussion below.

&&

.AVIATION...

Low ceilings, fog and drizzle will impact most of the area
terminals this morning with rain and thunderstorms expected as a
cold front moves across the area later this morning through the
early afternoon hours. Rapid clearing will take place with VFR
conditions expected from west to east by 17-21z. SW winds will
remain elevated today with gusts over 20-30kts at times. Winds
will relax somewhat and become NW this evening and tonight.

&&

.PREV DISCUSSION...(ISSUED 401 AM CST Sat Mar 9 2019)
SHORT TERM...Today Through Sunday Night

Busy weather day across the region already unfolding as elevated
storms have been developing across areas just to the west of the
state. All observational platforms can be used to identify surface
to upper level features in play for today's setup.

Surface observations locally show a warm front that wreaked havoc on
short term temperature forecasting yesterday and last night
continuing to "waffle" from just north of Mena to Arkadelphia to
between Pine Bluff and Monticello, with drizzle and significantly
reduced vsby to the north. Further west, observations clearly show a
990mb surface low over southeast Colorado with a strong cold
front trailing to its south.

GOES16 IR satellite data shows the H500 trough lifting northeast
across the Southern to Central Plains. This same imagery shows
abundant moisture streaming northward to Minnesota and cooling
cloud tops from TS activity over OK/KS.

Anyway, all of this is to say that things are on track so to speak.
If anything, the timing has sped up which will lead to most of the
activity being just east of a Hardy to Little Rock to Camden line
by 18z. The main concerns haven't changed with hail continuing to
be the main threat across the north and west this morning, with a
transition to damaging winds and isolated tornadoes expected
later in the morning through the early afternoon. High resolution
CAM data continues to show high levels of LLWS as well as
increasing surface/elevated instability. The area of greatest
concern for the most widespread damaging wind threat and isolated
tornadoes continues to be across the southeast half of the state.
All of this activity is expected to be east of the MS river aoa
21z.

Other than the severe threat, as the surface low approaches the area
non-thunderstorm gradient winds will greatly increase. The main
focus for the strongest winds exists across northern Arkansas
southeastward across the Delta. Expect winds to slack off after
sunset with surface high pressure building in and cooler air
spreading across the state. Most of Sunday should be dry, but light
rain is expected to move in from the west during the evening and
overnight hours.

LONG TERM...Monday Through Friday

The period will begin with a large area of high pressure from the
Ohio Valley to the southeast states. That will keep much of the
state dry on Monday, with seasonal temperatures in the forecast.
Meanwhile, a storm system aloft will dig toward Baja California,
with a deep southerly flow developing in the southern Plains. This
could result in a few showers in southern sections of the state by
Monday afternoon/evening.

On Tuesday/Wednesday, the system will head this way, with a warming
trend in the forecast. There will be chances of showers on Tuesday
in northern/western Arkansas. Showers will become widespread on
Wednesday, with areas of heavy rain expected. Isolated thunderstorms
will be possible as well. As far as severe weather, instability
looks marginal at this point, but will keep an eye on the situation.

Some showers will linger in the southeast half of the state on
Thursday, with drier/slightly cooler air arriving on Friday.
Temperatures will be back to seasonal to end the period.

&&

.LZK Watches/Warnings/Advisories...
Dense Fog Advisory until 6 AM CST early this morning FOR
Arkansas-Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-Garland-
Grant-Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson-
Lawrence-Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Perry-Polk-
Pope-Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-
Van Buren-White-Woodruff-Yell.

Wind Advisory from 10 AM this morning to 6 PM CST this evening
FOR Arkansas-Baxter-Boone-Cleburne-Fulton-Independence-Izard-
Jackson-Lawrence-Marion-Monroe-Newton-Prairie-Randolph-Searcy-
Sharp-Stone-Van Buren-White-Woodruff.

&&

Aviation...67
Hazardous weather outlook, Mar 9, 4:20 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
420 AM CST Sat Mar 9 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
420 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of dense fog will reduce visibilities to less than a half of
mile across much of northern and central Arkansas through Saturday
morning.

Thunderstorms, some of which may be severe, will be possible
across western and northern portions of the state Saturday
morning. The main threat with these storms would be large hail.
Additional strong to severe thunderstorms will be possible across
the state through the early afternoon hours.

At this time, the greatest threat for severe thunderstorms during
the day Saturday will be across the southeast half of the state.
Damaging winds and a few tornadoes will be the primary hazards
from later in the morning through early afternoon. Strong south
to southwesterly winds will also be seen on Saturday, ahead of an
approaching cold front. Non-thunderstorm wind gusts could exceed
40 mph in some places.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Showers and thunderstorms will spread across the region on
Wednesday, with areas of heavy rain expected. Some storms may be
strong as well.

Through Wednesday, parts of the state could pick up two to three
inches of rain. This could worsen ongoing river flooding.

.Spotter Information Statement...

Spotter Activation May Be Needed Through Saturday Afternoon.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/46

In the hours before

Special weather statement, Mar 9, 5:41 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Little Rock AR
541 AM CST SAT MAR 9 2019

ARZ006-015-091215-
Fulton AR-Izard AR-
541 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IZARD AND CENTRAL
FULTON COUNTIES UNTIL 615 AM CST...

At 541 AM CST, Doppler radar was tracking a strong thunderstorm near
Bexar, or 13 miles southwest of Salem in Fulton County, moving
northeast at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Salem in Fulton County...         Oxford...
Viola...                          Bexar...
Byron...                          Flint Springs...
Sturkie...                        Wideman...
Moko...                           Fryatt...
Dolph...                          Union...
Wheeling...                       Salem Airport...
Mitchell...                       Wild Cherry...
Camp...

A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
north central Arkansas.

LAT...LON 3613 9198 3624 9215 3650 9192 3650 9156
TIME...MOT...LOC 1141Z 218DEG 43KT 3625 9201

67
Special weather statement, Mar 9, 7:07 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
707 AM CST SAT MAR 9 2019

ARZ030-037-038-040-041-052-091400-
Pike AR-Polk AR-Scott AR-Logan AR-Yell AR-Montgomery AR-
707 AM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHWESTERN PIKE...
POLK...SCOTT...YELL AND MONTGOMERY COUNTIES UNTIL 800 AM CST...

At 706 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Fort Chaffee to 12 miles southwest of Grannis.
Movement was northeast at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mena...                           Booneville...
Waldron...                        Paris...
Danville...                       Mount Ida...
Glenwood...                       Magazine...
Wickes...                         Subiaco...
Grannis...                        Hatfield...
Norman...                         Oden...
Ratcliff...                       Blue Mountain...
Daisy...                          Vandervoort...
Beauchamp...                      Little Missouri Falls Recreatio...

A Severe Thunderstorm Watch remains in effect until 1000 AM CST for
western and central Arkansas.

LAT...LON 3449 9446 3514 9414 3514 9403 3523 9403
      3523 9392 3532 9392 3531 9381 3536 9381
      3535 9339 3534 9342 3531 9326 3418 9361
      3416 9382 3418 9382 3419 9392 3435 9394
      3435 9425 3419 9425 3419 9447
TIME...MOT...LOC 1306Z 254DEG 61KT 3521 9407 3417 9454

46

The radar

The Western Arkansas radar (KSRX), 61 km away, was scanning. The volume nearest the first event began at 13:23 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 6 tornado, 1 strong wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
March 9, 7:27 AM CST to 7:38 AM CST
Where
Logan County, 0.5 mi NW of Paris Muni Arpt to 1.2 mi ENE of Morrison Bluff
Measured
78 kt (90 mph) estimated gust
Property damage
$300,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.304, -93.687

The storm survey revealed a large swath of straight-line wind damage, with winds of 80 to 90 mph estimated. These winds caused damage to several farm or outbuildings, with the most damage around the Scranton area. Several soft and hardwood trees were either uprooted or snapped.

Thunderstorm Wind, Logan

When
March 9, 7:27 AM CST
Where
Logan County, 0.89 mi NE of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.290, -93.720

A wind gust of 60 mph was estimated at Paris.

Thunderstorm Wind, Johnson

When
March 9, 7:40 AM CST
Where
Johnson County, 0.69 mi S of Clarksville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.460, -93.470

A wind gust of 60 mph was estimated at Clarksville.

Thunderstorm Wind, Johnson

When
March 9, 7:45 AM CST
Where
Johnson County, 0.56 mi E of Knoxville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.380, -93.360

Trees were blown down in Knoxville.

Thunderstorm Wind, Johnson

When
March 9, 7:45 AM CST
Where
Johnson County, 0.89 mi NW of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.440, -93.390

Trees were blown down in Lamar.

Thunderstorm Wind, Logan

When
March 9, 7:50 AM CST
Where
Logan County, 1.49 mi NNE of Subiaco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.300, -93.640

Tree limbs were broken and shingles were blown off roofs in Subiaco.

Thunderstorm Wind, Montgomery

When
March 9, 8:10 AM CST
Where
Montgomery County, Caddo Gap
Measured
52 kt (60 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
34.400, -93.620

A tractor shed was destroyed in Caddo Gap.

Thunderstorm Wind, Montgomery

When
March 9, 8:13 AM CST
Where
Montgomery County, Mt Ida
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.550, -93.630

Numerous trees and power lines were blown down in and around Mt. Ida.

Thunderstorm Wind, Pope

When
March 9, 8:14 AM CST
Where
Pope County, 0.56 mi E of Oakland Hgts
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.270, -93.140

A wind gust of 58 mph was measured at the Russellville Airport.

Thunderstorm Wind, Faulkner

When
March 9, 9:12 AM CST
Where
Faulkner County, 0.69 mi N of Conway
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
35.090, -92.450

Three cars were crushed by a tree in Conway.

Thunderstorm Wind, Faulkner

When
March 9, 9:20 AM CST
Where
Faulkner County, 0.57 mi E of Vilonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.080, -92.210

Estimated winds around 60 mph.

Thunderstorm Wind, Pulaski

When
March 9, 10:02 AM CST
Where
Pulaski County, 0.89 mi NE of Sherwood
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.830, -92.210

A power pole was snapped on Kiehl Avenue in Sherwood.

Thunderstorm Wind, Jackson

When
March 9, 10:15 AM CST
Where
Jackson County, Swifton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.820, -91.130

Trees and fence were blown over in Swifton.

Tornado, Pulaski

When
March 9, 10:24 AM CST to 10:26 AM CST
Where
Pulaski County, 4.41 mi NW of Wampoo to 5.07 mi N of Wampoo
Rating
EF1
Path length
2.43 mi
Path width
150 yd
Continued into
Lonoke, Ar (LZK)
Injuries
2 direct, 0 indirect
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.601, -92.126

This tornado destroyed two mobile homes along Scruggs Road, with two injuries occurring in one of these mobile homes. This tornado also severely damaged a metal farm building near the intersection of Tree and Flat Lake Lanes. Some trees were also snapped or blown over. This tornado then continued into Lonoke County.

Thunderstorm Wind, Lonoke

When
March 9, 10:25 AM CST
Where
Lonoke County, 2.68 mi SW of Hamiter
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.640, -92.100

Trees and power lines were down.

Thunderstorm Wind, Pulaski

When
March 9, 10:25 AM CST
Where
Pulaski County, 4.3 mi NNW of Wampoo
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Social Media
Coordinates
34.610, -92.100

A house was flipped and destroyed on Scruggs Road. Two minor injuries were reported.

Tornado, Lonoke

When
March 9, 10:26 AM CST to 10:33 AM CST
Where
Lonoke County, 3.07 mi SW of Toltec to 0.86 mi NE of Toltec
Rating
EF1
Path length
3.92 mi
Path width
150 yd
Property damage
$60,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.623, -92.093

This tornado continued into Lonoke County from Pulaski County to the southwest. This tornado destroyed another mobile home off of Bobby Jones Road, then progressed northeast uprooting or snapping trees. Near the end of the tornado path, some minor damage was observed to a site-built home off of Stewart Road.

Thunderstorm Wind, Lawrence

When
March 9, 10:42 AM CST
Where
Lawrence County, 1.82 mi ESE of Alicia
Measured
61 kt (70 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.890, -91.050

Road signs were blown down.

Tornado, Lonoke

When
March 9, 10:48 AM CST to 11:02 AM CST
Where
Lonoke County, 1.73 mi SSE of Culler to 3.95 mi NNE of Parkers Corner
Rating
EF1
Path length
8.38 mi
Path width
300 yd
Continued into
Prairie, Ar (LZK)
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
34.626, -91.812

Several metal farm buildings were either damaged or destroyed, along with many power poles snapped. This tornado then continued into Prairie County near the intersection of West Zion Road and County Road 817.

Tornado, Lonoke

When
March 9, 10:57 AM CST to 11:03 AM CST
Where
Lonoke County, 0.53 mi E of Melba to 3.2 mi E of Parkers Corner
Rating
EF1
Path length
3.92 mi
Path width
100 yd
Continued into
Prairie, Ar (LZK)
Property damage
$15,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.620, -91.721

This tornado formed near the community of Hamilton where a home was damaged along with some trees uprooted or snapped. This tornado continued northeast of Peterson Lake into Prairie County .

Tornado, Prairie

When
March 9, 11:02 AM CST to 11:06 AM CST
Where
Prairie County, 5.47 mi SSW of Screeton to 3.51 mi S of Screeton
Rating
EF1
Path length
2.42 mi
Path width
300 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.705, -91.700

This tornado moved out of Lonoke County into Prairie County near the intersection of West Zion Road and County Road 817. Additional damage from this tornado was limited to broken power poles along the track in Prairie County.

Tornado, Prairie

When
March 9, 11:03 AM CST to 11:05 AM CST
Where
Prairie County, 4.77 mi W of Slovak to 3.84 mi WNW of Slovak
Rating
EF1
Path length
1.23 mi
Path width
100 yd
Property damage
$15,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.652, -91.664

This tornado continued northeast out of Lonoke County into rural southwest Prairie county, uprooting some trees along the path. Near the end of the path, metal roofing material was removed from a metal farm building along South Lisko Road.

Thunderstorm Wind, Prairie

When
March 9, 11:22 AM CST
Where
Prairie County, 0.89 mi NW of De Valls Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.790, -91.460

Scattered wind damage was near and around De Valls Bluff. Primary damage was broken power poles.

Strong Wind, Arkansas

When
March 9, 2:25 PM CST
Where
Arkansas forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Two people were injured as a utility pole was toppled by gusty winds during a high school soccer game. The pole fell onto the playing field. A referee and student were injured and were transported to a local hospital.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyThe tornado archive for Arkansas, 2019Warnings in Arkansas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803016, 814102, 814103, 814094, 814095, 814096, 814097, 814098, 814100, 814099, 814101, 814104, 814107, 802985, 814105, 814106, 802987, 814109, 802988, 802992, 802989, 802994, 814111, 814110.